Mississippi, 2020

Tornado in Mississippi, April 12, 2020

April 12, 2020 · NWS LIX · 1 event in 1 county or zone

On April 12th 2020, a very potent storm system delivered widespread severe weather across the southeast, as a strong cold front met unstable, moist Gulf air causing severe storms across Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

On April 12th 2020, a very potent storm system delivered widespread severe weather across the southeast, as a strong cold front met unstable, moist Gulf air causing severe storms across Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 12, 3:06 AM CST, 11 hours 33 minutes earlier.

Area forecast discussion, Apr 12, 3:06 AM CST, 11 hours 33 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
406 AM CDT Sun Apr 12 2020

.SHORT TERM...
The upper level Low over the SW CONUS will open up and rapidly
move east over the southern Plains today as a deep surface low
slides into the nation's mid section. Instability and low level
shear will increase over southeast Louisiana and southern
Mississippi as upper level trough and surface Low track through
eastern Oklahoma and Arkansas. The biggest risk for Severe weather
reside in the northern zones north of the I-10, I-12 corridors.
The airmass will remain capped through the morning hours until
winds begin to increase to 25 to 30 mph outside of thunderstorm
activity as a low level jet near 850 MB sets up over the CWA.
SBCAPES as high as 2400 J/kg by 18Z on Sunday with MLCAPE values
around 1200. A significant threat for long track tornadoes,
damaging winds and large hail. The highest shear will increase as
you get north of the I-12, I-10 corridor with 0-1 KM over 300 mps.
Low level 850 Jet will increase to as high as 75 mph. This could
bring sustained winds down to the surface as high a 30 mph with
gusts up to 40 outside of thunderstorms. With that in mind, in
addition to the tornado and large hail threat, damaging straight
lines are possible with downdraft thunderstorms which could bring
the 850 winds down to the surface, leading to the threat of storm
gusts as high as 60 to 80 mph. Wind Advisory and Coastal Flood
Advisory in effect during daylight hours on Sunday where in
addition to the strong winds over land a narrow- wind fetch of
very strong onshore winds with timing of Spring tides will likely
lead to a short duration of coastal flooding in low lying areas
mainly especially along the Mississippi coast. Shower and
thunderstorm activity will rapidly come to an end tomorrow night
as a cold front will move off to our east and cooler and drier air
will advect into the region. Rapidly clearing skies and
temperatures dipping into the upper 50s and lower 60s can be
expected. Strong subsidence across the region on Monday will keep
skies clear, but will also produce warmer than average
temperatures. Highs should climb into the upper 70s and lower 80s.
A rather large diurnal range is expected Monday night due to the
dry air and clear skies in place. This will allow lows to range
from the upper 40s to the upper 50s by Tuesday morning. Another
fast moving and weak shortwave trough will slide through the
region on Friday and Saturday. This system will bring another
chance of showers and thunderstorms to the region. At this time,
dynamics do not look favorable for severe thunderstorm development
on Friday or Saturday.

&&

.AVIATION...MVFR ceilings will persist at all of the terminals
through the morning hours.  Showers and thunderstorms will be
possible this afternoon and evening as a cold front moves through
the area.  If a thunderstorm impacts a terminals a period of IFR
ceilings and visibilities, strong gusty winds, and frequent
lightning strikes could occur.  Conditions are expected to improve
between 03z and 06z tonight as the cold front pushes to the east of
the region.  Ceilings will linger, but should lift above 3000 feet
and into VFR range after 06z. PG

&&

.MARINE...Very strong southerly winds of 20 to 30 knots with
higher gusts are expected across all of the coastal waters today.
Small craft advisories are posted due to these conditions.
Conditions should rapidly improve after midnight tonight in the
wake of a passing frontal boundary. Winds will shift to the west
and then the northwest and decrease in speed to 10 to 15 knots.
Seas will drop from 8 to 12 feet today to 5 to 7 feet by Monday
morning. Another front will bring increased winds back to the
waters Wednesday through Thursday. Northeast flow of around 20
knots and seas of 3 to 6 feet are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  61  78  55 /  60  30   0   0
BTR  85  59  78  54 /  60  20   0   0
ASD  86  63  84  57 /  70  60   0   0
MSY  86  64  82  62 /  70  50   0   0
GPT  80  66  82  60 /  40  50   0   0
PQL  83  64  85  57 /  40  70   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 7 AM this morning to 10 PM CDT this evening
     for LAZ034>037-039-040-046>050-056>072.

     Coastal Flood Advisory from 7 AM this morning to 7 PM CDT this
     evening for LAZ040-050-058-060>062-064-066>070-072.

GM...Small Craft Advisory until 10 PM CDT this evening for GMZ550-552-
     570-572.

     Small Craft Advisory until 4 AM CDT Monday for GMZ532-536-538-
     555-557-575-577.

     Small Craft Advisory from 7 AM this morning to 10 PM CDT this
     evening for GMZ530-534.

MS...Wind Advisory from 7 AM this morning to 10 PM CDT this evening
     for MSZ068>071-077-080>082.

     Coastal Flood Advisory from 7 AM this morning to 7 PM CDT this
     evening for MSZ080>082.

GM...Small Craft Advisory until 10 PM CDT this evening for GMZ552-570-
     572.

     Small Craft Advisory until 4 AM CDT Monday for GMZ536-538-555-
     557-575-577.

     Small Craft Advisory from 7 AM this morning to 10 PM CDT this
     evening for GMZ534.

&&

In the hours before

Special weather statement, Apr 12, 11:51 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1251 PM CDT Sun Apr 12 2020

LAZ034-035-046-047-121815-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-
1251 PM CDT Sun Apr 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WEST FELICIANA...
CENTRAL WEST BATON ROUGE...POINTE COUPEE AND NORTHWESTERN IBERVILLE
PARISHES...

At 1251 PM CDT, a strong thunderstorm was located near Arnaudville,
moving northeast at 65 mph.

Winds in excess of 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
New Roads, Livonia, Maringouin, Fordoche, Rosedale, Morganza,
Batchelor, Erwinville and Lottie.

LAT...LON 3094 9161 3060 9131 3058 9131 3057 9128
      3054 9125 3037 9164 3038 9163 3044 9164
      3050 9171 3050 9175 3051 9173 3056 9176
      3061 9176 3071 9173 3075 9176
TIME...MOT...LOC 1751Z 225DEG 56KT 3041 9187

CAB
Special weather statement, Apr 12, 11:52 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CDT Sun Apr 12 2020

LAZ034-035-046-047-121845-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-
1252 PM CDT Sun Apr 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WEST FELICIANA...
CENTRAL WEST BATON ROUGE...POINTE COUPEE AND NORTHWESTERN IBERVILLE
PARISHES...

At 1251 PM CDT, a strong thunderstorm was located near Arnaudville,
moving northeast at 65 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
New Roads, Livonia, Maringouin, Fordoche, Rosedale, Morganza,
Batchelor, Erwinville and Lottie.

LAT...LON 3094 9161 3060 9131 3058 9131 3057 9128
      3054 9125 3037 9164 3038 9163 3044 9164
      3050 9171 3050 9175 3051 9173 3056 9176
      3061 9176 3071 9173 3075 9176
TIME...MOT...LOC 1751Z 225DEG 56KT 3042 9187
Special weather statement, Apr 12, 12:45 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
145 PM CDT Sun Apr 12 2020

LAZ034>036-046>048-121930-
Iberville-East Feliciana-Pointe Coupee-West Baton Rouge-East Baton
Rouge-West Feliciana-
145 PM CDT Sun Apr 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE...CENTRAL EAST
FELICIANA...NORTH CENTRAL IBERVILLE AND NORTHWESTERN EAST BATON ROUGE
PARISHES...

At 142 PM CDT, a strong thunderstorm was located near Grosse Tete, or
11 miles west of Port Allen, moving northeast at 75 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Port Allen, Jackson, Slaughter,
Rosedale, Grosse Tete, Wilson, Norwood, Merrydale, Erwinville,
Brownfields, Greenwell Spring and Baton Rouge Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3100 9106 3052 9098 3035 9144 3052 9151
TIME...MOT...LOC 1842Z 226DEG 67KT 3045 9140
Special weather statement, Apr 12, 1:20 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
220 PM CDT Sun Apr 12 2020

LAZ036-037-048-071-MSZ069-070-122015-
St. Helena-Northern Tangipahoa-East Feliciana-East Baton
Rouge-Pike-Amite-
220 PM CDT Sun Apr 12 2020

...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...EASTERN EAST
FELICIANA...NORTHWESTERN TANGIPAHOA AND NORTHEASTERN EAST BATON ROUGE
PARISHES...PIKE AND SOUTHEASTERN AMITE COUNTIES...

At 220 PM CDT, a strong thunderstorm was located near Darlington, or
7 miles east of Clinton, moving northeast at 60 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mccomb, Clinton, Greensburg, Magnolia, Kentwood, Summit, Roseland,
Osyka, Darlington, Gillsberg, Pride, Felps, Easleyville, Tangipahoa
and Mccomb Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3079 9040 3065 9089 3065 9092 3064 9092
      3059 9108 3090 9101 3135 9051 3135 9028
TIME...MOT...LOC 1920Z 227DEG 53KT 3087 9089
Special weather statement, Apr 12, 1:30 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
230 PM CDT Sun Apr 12 2020

LAZ046>049-122015-
Iberville-Ascension-West Baton Rouge-East Baton Rouge-
230 PM CDT Sun Apr 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...CENTRAL IBERVILLE AND SOUTH CENTRAL
EAST BATON ROUGE PARISHES...

At 229 PM CDT, a strong thunderstorm was located 8 miles southeast of
Catahoula, moving northeast at 75 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Baton Rouge, Plaquemine, Oak Hills Place, St. Gabriel, Addis, Village
St. George, Bayou Sorrel, Gardere and Old Jefferson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3039 9154 3037 9093 3036 9092 3010 9142
      3011 9147 3019 9147 3020 9149 3023 9148
      3024 9157 3026 9159 3027 9159 3029 9160
TIME...MOT...LOC 1929Z 223DEG 64KT 3015 9159
Special weather statement, Apr 12, 1:52 PM CST, 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
252 PM CDT Sun Apr 12 2020

LAZ036-037-MSZ069-070-122030-
St. Helena-East Feliciana-Pike-Amite-
252 PM CDT Sun Apr 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. HELENA AND
NORTHEASTERN EAST FELICIANA PARISHES...NORTHWESTERN PIKE AND AMITE
COUNTIES...

At 251 PM CDT, a strong thunderstorm was located near Felps, or 7
miles northeast of Clinton, moving northeast at 80 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Mccomb, Clinton, Liberty, Summit, Centreville, Gloster, Smithdale,
Felps and Crosby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3135 9039 3086 9095 3087 9107 3133 9105
      3135 9102 3133 9099 3135 9098
TIME...MOT...LOC 1951Z 224DEG 71KT 3096 9096

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Walthall

When
April 12, 2:39 PM CST to 2:47 PM CST
Where
Walthall County, 3.73 mi ESE of Enon to 2.24 mi E of Sartinsville
Rating
EF4
Path length
6.65 mi
Path width
1,300 yd
Continued into
Lawrence, Ms (JAN)
Deaths
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
31.276, -90.173

The tornado touched down near Jefferson Rd just east of the intersection with|Jack Foil Rd. It quickly strengthened as it moved northeastward through the Hope area where it produced damage consistent with 115 mph winds. It also quickly grew in width and was roughly 1200 yd/0.67 mi wide by the time it approached Hwy 27. As it crossed Hwy 27 it continued to cause significant damage along East Sartinville Rd. The tornado was strongest as it approached James Ratcliff Rd. Two homes on this road were leveled, one being reduced to a slab. Consultation with subject matter experts including both engineers and experts in forensic tornado damage analysis supports raising the maximum intensity to 170 mph based on the house that was reduced to a slab and a large hard wood tree that was uprooted and tossed several feet from where it stood. The increased wind speed makes the tornado an EF-4 on the Enhanced Fujita scale. The other home that was leveled suffered damage consistent with a high end EF-3. While all walls were collapsed, there was no evidence of bolts that would have held the sill plates to the foundation. Thus, the wind speed for this particular damage is reduced slightly from the expected. The tornado was also widest in this area, reaching a maximum width of around 1300 yards or approximately 0.75 miles. As it continued to move northeastward, it continued snapping every tree near the center of its path. It also caused substantial damage to several small cinder block buildings, tore the roof off of a home and rolled a tied down single-wide manufactured home as it crossed East Sartinville Rd. From there it continued northeastward and tore the entire roof from a brick home just before moving into Lawrence County. It should be noted that from just southwest of James Ratcliff Rd through the remainder of the Walthall Co portion of the track, nearly every tree in the path of the tornado was snapped or uprooted. The tornado was responsible for two fatalities in Walthall County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Walthall2020-04-12UnknownDirect
Tornado, Walthall2020-04-12UnknownDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyThe tornado archive for Mississippi, 2020Warnings in Mississippi, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887908.